COVID-19-Associated Acute Limb Ischemia in a Patient on Therapeutic Anticoagulation

Cureus. 2020 Sep 25;12(9):e10655. doi: 10.7759/cureus.10655.

Abstract

Coronavirus disease 2019 (COVID-19), caused by severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2), has been found to cause multiple complications across several organ systems in patterns not typically observed in previous iterations of the virus. Hemostatic mechanisms have been noted to be significantly altered in particular, resulting in a disseminated intravascular coagulation (DIC)-like picture with elements of coagulopathy as well as hypercoagulability. A 65-year-old man with hypertension, hyperlipidemia, prior tobacco use, chronic kidney disease, and diabetes presented from a correctional facility with hypoxia. The diagnosis of COVID-19 was confirmed. With his elevated D-dimer of >7,955 ng/mL (reference: 90-500 ng/mL) in the setting of COVID-19 and hypoxia, he was empirically started on therapeutic anticoagulation with enoxaparin. His oxygen requirements increased, mental status deteriorated, and platelets began falling, raising concern for heparin-induced thrombocytopenia versus DIC. Heparin products were discontinued in favor of a direct oral anticoagulant. He later became obtunded and unable to tolerate oral medications. Fondaparinux was initiated. Two days later, he was found to have acute limb ischemia of the right lower extremity. He underwent surgical thrombectomy but required an above-the-knee amputation the following day. Shortly after he died secondary to hypoxic respiratory failure. This case highlights the derangement of hemostatic mechanisms seen prominently in COVID-19 infection and raises questions as to appropriate anticoagulant choices to adequately prevent thrombosis. Thorough physical exams should be performed on all patients with COVID-19, taking into account this documented hypercoagulability. Further investigation is warranted into the use of heparin products as the anticoagulant of choice in these patients given observed deficiencies of antithrombin III (ATIII).

Keywords: acute arterial thrombosis; antithrombin iii; covid 19; covid coagulopathy; disseminated intravascular coagulation (dic); fondaparinux; heparin-induced thrombocytopenia (hit); hypercoagulable state; sars-cov-2; therapeutic anticoagulation.

Publication types

  • Case Reports